One American dies every 19 minutes from prescription drug overdose, Thomas Jan, a doctor who works with Long Island Council on Alcoholism and Drug Dependence, said during his Narcan presentation this week at Daytop in Huntington Station.
Narcan, also known as naloxone, is a drug that immediately reverses the effects of opioid drugs, such as heroin and oxycodone. With about 370 deaths from prescription drug overdose on Long Island alone in the past year, LICADD hosted a training session to promote the training of Narcan.
According to Jan, some of the symptoms of overdose are nodding off and heavy breathing, but the effects do not immediately cause deaths.
"It takes hours to die," Jan said. "It will put you to sleep and suppresses the drive to breathe."
The effects of overdose can take one to three hours before killing a person, which leaves time to respond and possibly prevent someone from dying. LICADD distributed Narcan kits to those who attended the presentation, which included a mask for heavy breathing, two syringes, two vials of Naloxone, two alcohol swabs, two gloves and a brochure. After he provided a demonstration, attendees walked up and learned how to use the syringe, from filling it with fluid to the position in which to hold it.
"What he says is a real eye opener," Scott Norcott, a member of the Northport-East Northport Drug and Alcohol Task Force, said.
This presentation, Norcott added, can bring more awareness to the community, and not just to people who have directly seen or known someone affected by overdose.
"I learned a couple of new things," Eileen Damato, a member of South Huntington Against Drugs, said. "I didn't know there was a difference between physical dependence and addiction."
William W. Weick, deputy sheriff investigator, from the Suffolk County Sheriff's Office, was also present, and distributed Test Don't Guess kits.
Jan and Weick both agreed that the first step when trying to help someone who has overdosed is to call 911, and then perform the Narcan injection while responders are on the way.
"There is an epidemic of prescription drug overdose," Jan said. "Early intervention is key."